Our team of medical experts are ready to help

Your questions answered


Sarah asked...

Low mood and osteoporosis

Hi, my husband who is only 36 has osteoporosis. He takes a weekly does of Allendronic Acid. On those days he has noticed he ha difficulty with low mood. Additionally, a couple of hours after taking it he suffers sneezing/ almost a hay fever type response. Are these known side effects and is there anything he can/should do about this?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The answer

Hi Sarah,

Thank for your question.

Alendronic acid belongs to a group of drugs (bisphosphonates) that are taken to help prevent the breakdown of bones and fractures that can possibly result from conditions such as Osteoporosis. It works by binding tightly to the bones and preventing the loss of calcium, this in turn, helps with the maintenance of bone strength.

Common side effects include:

  • Stomach pain
  • Constipation
  • Diarrhoea
  • Indigestion
  • Headache
  • Fever ( or Flu-like symtpoms)

Low mood is unlikely to be linked to taking Alendronic acid, therefore we do suggest he speaks to the doctor regarding this symptom. However, there is a chance the sneezing may be due to Alendronic acid, given the side effect profile.

To reduce the chances of side effects, it is recommended that you follow these steps:

  • Take your tablet in the morning, preferably 30 minutes before food, drink or medicine.
  • Swallow whole with glass of water whilst seated or standing in an upright position.
  • Do not crush, chew or suck the tablet
  • Do not eat or drink anything other than plain water at least 30 minutes after taking tablet, as this may affect the medicines absorption into the blood stream.

We hope this has been of some guidance to you.

Answered by the Health at Hand nurses  

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter